AskMed

Rockall score calculator for upper GI bleeding

Score an adult with acute upper gastrointestinal bleeding on the Rockall score from Rockall 1996. Age, shock and comorbidity give the pre-endoscopy (clinical) score from 0 to 7; add the endoscopic diagnosis and stigmata of recent haemorrhage for the complete score from 0 to 11, with the mortality reported at each score.

years
/min
mmHg
Comorbidity
Endoscopy done?
Diagnosis at endoscopy
Major stigmata of recent haemorrhage

Complete Rockall score (after endoscopy)

5of 11 points

Mortality 10.8% · rebleeding 24.1% at this score in Rockall 1996

Age 1 + shock 1 + comorbidity 0 = pre-endoscopy score 2 (mortality 5.6%). Then diagnosis 1 + stigmata 2 = complete score 5. In Rockall 1996, a complete score of 5 carried a mortality of 10.8% and rebleeding of 24.1%. A complete score of 5 or more was the best threshold for predicting 30-day death in a 2017 study of 3,012 patients.

Cited medical answers
you can trust.

AskMed on iPhone, iPad, Android and the web.

Guides

How this Rockall score calculator works

This Rockall score calculator adds up the five items that Rockall and colleagues built into a risk score for death after acute upper gastrointestinal haemorrhage, published in Gut in 1996. Their prospective, population-based UK study included 4,185 cases over the age of 16 from four months of 1993 and tested the score on 1,625 further cases from three months of 1994. Age, shock and comorbidity are known at the bedside and give the pre-endoscopy score, also called the clinical, initial or admission Rockall score, from 0 to 7. Endoscopic diagnosis and major stigmata of recent haemorrhage are added after endoscopy for the complete, or full, score from 0 to 11. Shock is read from two numbers: a systolic blood pressure below 100 mmHg scores 2 whatever the pulse, and a pulse of 100 or more with a systolic pressure of 100 or more scores 1. Haemoglobin, sex, presentation other than shock and drug therapy were not represented in the final model.

Pre-endoscopy Rockall score = Age + Shock + Comorbidity (0–7)

Complete Rockall score = Pre-endoscopy score + Diagnosis + Major stigmata of recent haemorrhage (0–11)

Rockall score points (Rockall 1996). The first three rows make up the pre-endoscopy score.

Item0123
AgeUnder 60 years60–79 years80 years or over—
ShockNo shock: systolic BP 100 mmHg or more, pulse below 100Tachycardia: systolic BP 100 mmHg or more, pulse 100 or moreHypotension: systolic BP below 100 mmHg—
ComorbidityNo major comorbidity—Cardiac failure, ischaemic heart disease, any major comorbidityRenal failure, liver failure, disseminated malignancy
Diagnosis (endoscopy)Mallory-Weiss tear, no lesion and no stigmataAll other diagnosesMalignancy of the upper GI tract—
Major stigmata (endoscopy)None, or dark spot only—Blood in the upper GI tract, adherent clot, visible or spurting vessel—

Comorbidity scores the single highest category that applies, not the sum of each condition. If the patient has not had endoscopy yet, choose “Not yet” and the calculator shows the pre-endoscopy score on its own; picking a diagnosis or stigmata answer switches it to the complete score. For when to use each version, read the guide to the pre-endoscopy Rockall score vs the full score.

Rockall score results and what they mean

Rockall score results map to a mortality figure at each point, and the same number carries less risk after endoscopy than before it. In the 1996 Gut paper, mortality rose from 0.2% at a pre-endoscopy score of 0 to 11.0% at 3 and 50.0% at 7. On the complete score, mortality was 0% at 0 and 1, 0.2% at 2, 10.8% at 5 and 41.1% at 8 or more. The paper concluded that the score could pick out 15% of all cases at presentation and 26% after endoscopy as at low risk of rebleeding and negligible risk of death, who might be considered for early discharge or outpatient treatment. In the companion Lancet paper, 744 of 2,531 patients who had endoscopy (29.4%) scored 2 or less on the complete score; 32 of them (4.3%) rebled and one (0.1%) died. Stanley and colleagues found 4 or more on the pre-endoscopy score and 5 or more on the complete score were the best cut-offs for predicting death.

BandPre-endoscopy scoreComplete scoreWhere the cut-off comes from
Low risk00–2Rockall 1996: low risk of rebleeding and negligible risk of death, possibly suitable for early discharge
Middle1–33–4Between the low-risk group and the death cut-off
Higher risk4–75–11Stanley 2017: best thresholds for predicting 30-day death (sensitivity 78.6% and 74.0%, specificity 65.0% and 61.7%)

Mortality and rebleeding by score, as reported by Rockall and colleagues in 1996:

ScoreMortality, pre-endoscopy scoreRebleeding, complete scoreMortality, complete score
00.2%4.9%0%
12.4%3.4%0%
25.6%5.3%0.2%
311.0%11.2%2.9%
424.6%14.1%5.3%
539.6%24.1%10.8%
648.9%32.9%17.3%
750.0%43.8%27.0%
8 or more—41.8%41.1%
Pre-endoscopy score Complete score 0% 10% 20% 30% 40% 50% 0 1 2 3 4 5 6 7 8+ Rockall score
Mortality at each Rockall score, before endoscopy (0–7) and on the complete score (0–8 or more), from Rockall 1996. A complete score of 2 carried 0.2% mortality against 5.6% for a pre-endoscopy score of 2.

When the Rockall score is less reliable

The Rockall score is less reliable for predicting rebleeding and the need for treatment than for predicting death, the outcome it was built for. Vreeburg and colleagues tested it in Amsterdam hospitals and in Rockall's own validation sample in 1999: the area under the ROC curve for mortality was 0.73 and 0.81, but for rebleeding only 0.61 and 0.70, with poor calibration for rebleeding in both samples. In an international study of 3,012 consecutive patients at six hospitals, published in the BMJ in 2017, the Glasgow-Blatchford score predicted the composite of transfusion, endoscopic treatment, interventional radiology, surgery or 30-day death better (AUROC 0.86) than the full Rockall score (0.70) or the admission Rockall score (0.66), and no score predicted rebleeding well. A pre-endoscopy score of 0 is not a safe discharge rule on its own: in a 2015 New Zealand study, 15 of 42 patients scoring 0 (35.7%) needed transfusion or endoscopic treatment. The mortality figures also come from UK hospitals in 1993 and 1994.

Questions

What is a low Rockall score?

A pre-endoscopy score of 0, or a complete score of 2 or less. In the 1993 UK audit, 29.4% of patients who had endoscopy scored 2 or less on the complete score; 4.3% of them rebled and 0.1% died.

What is the difference between the pre-endoscopy and the full Rockall score?

The pre-endoscopy (clinical) score uses age, shock and comorbidity, 0 to 7. The full score adds the endoscopic diagnosis and stigmata, 0 to 11. See the guide to the pre-endoscopy Rockall score.

Should I use the Rockall or the Glasgow-Blatchford score?

They answer different questions. Rockall predicts death; Glasgow-Blatchford predicts the need for transfusion, endoscopic treatment or surgery, and a score of 0 to 1 was the best cut-off for outpatient care in Stanley 2017. Use the Glasgow-Blatchford calculator, and read how the two compare in Glasgow-Blatchford vs Rockall.

Why is haemoglobin not in the Rockall score?

Rockall 1996 reports that haemoglobin, sex, presentation other than shock, and drug therapy were not represented in the final model for predicting death.

Is my data sent anywhere?

No. The calculation runs in your browser, and the values you enter are not sent or stored.

Sources

  1. Rockall TA, Logan RF, Devlin HB, Northfield TC. Risk assessment after acute upper gastrointestinal haemorrhage. Gut. 1996;38(3):316–321. doi:10.1136/gut.38.3.316
  2. Rockall TA, Logan RF, Devlin HB, Northfield TC. Selection of patients for early discharge or outpatient care after acute upper gastrointestinal haemorrhage. National Audit of Acute Upper Gastrointestinal Haemorrhage. Lancet. 1996;347:1138–1140. doi:10.1016/S0140-6736(96)90607-8
  3. Vreeburg EM, Terwee CB, Snel P, et al. Validation of the Rockall risk scoring system in upper gastrointestinal bleeding. Gut. 1999;44(3):331–335. doi:10.1136/gut.44.3.331
  4. Stanley AJ, Laine L, Dalton HR, et al. Comparison of risk scoring systems for patients presenting with upper gastrointestinal bleeding: international multicentre prospective study. BMJ. 2017;356:i6432. doi:10.1136/bmj.i6432
  5. Johnston MR, Murray IA, Schultz M, et al. Does preendoscopy Rockall score safely identify low risk patients following upper gastrointestinal haemorrhage? Gastroenterol Res Pract. 2015;2015:410702. doi:10.1155/2015/410702